Hail, Bryan
- When
- May 24, 5:29 PM CST
- Where
- Bryan County, 4 mi NE of Bokchito
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.050, -96.083
21 hail, 3 thunderstorm wind, 1 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 2:40 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 340 PM CDT SAT MAY 24 2003 TSTM COMPLEX THAT ROLLED THROUGH CENTRAL AND SOUTHEAST OKLAHOMA THIS MORNING HAS LEFT A LARGE OUTFLOW BOUNDARY ACROSS THE RED RIVER VALLEY INTO THE SOUTHWEST OKLAHOMA. OTHER BOUNDARIES MAY ALSO EXIST FROM PRIOR TSTM COMPLEXES OCCURRING SINCE LAST NIGHT... BUT THEY ARE GETTING HARDER TO LOCATE. TSTMS DEVELOPING IN WEST CENTRAL KANSAS THIS AFTERNOON MAY MOVE INTO NORTH CENTRAL OKLAHOMA THIS EVENING IF THEY HOLD TOGETHER. THIS AREA OF PCPN COULD SEE SOME UPPER SUPPORT THIS EVENING FROM A WAVE DROPPING SOUTH THROUGH THE CENTRAL PLAINS. HOWEVER... ON THE DOWNSIDE... THE AIRMASS OVER NORTH CENTRAL OKLAHOMA HAS BEEN STABILIZED SOMEWHAT FROM MORNING TSTMS. MEANWHILE... LOOKING FOR MORE WIDESPREAD TSTM DEVELOPMENT OVER THE HIGH PLAINS/MOUNTAINS OF EASTERN COLORADO INTO WESTERN TEXAS WHICH COULD ROLL SOUTHEAST INTO MAINLY THE WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS. HEAVY RAINS LAST NIGHT OVER A SMALL PORTION OF WESTERN NORTH TEXAS... TO THE WEST AND SOUTHWEST OF WICHITA FALLS... LEAVES THAT AREA SUSCEPTIBLE TO SOME FLOOD PROBLEMS TONIGHT...IF STORMS MANAGE TO TRAIN ACROSS THE REGION. CURRENTLY... THE LOW LEVEL FOCUS IS STILL NORTH OF THAT AREA. AS THE CENTRAL PLAINS SHORT WAVE DROPS SOUTH THIS EVENING... IT WILL HELP TO PUSH A SECONDARY COLD FRONT... ESTIMATED TO BE CURRENTLY MOVING INTO NORTHERN KANSAS... ACROSS THE FA. THIS SHOULD LEAD TO GRADUALLY DRYING AIR ESPECIALLY OVER THE CENTRAL AND EASTERN ZONES. WILL TAPER OFF POPS ON SUNDAY...ATHOUGH WILL KEEP THEM A LITTLE HIGHER IN THE WEST WHERE MOISTURE WILL BE DEEPER. GENERALLY MILD...DRY WEATHER EXPECTED FOR THE EXTENDED PERIODS WITH WEAK RIDGING ACROSS THE AREA... ALTHOUGH THE WEST COULD STILL BE BRUSHED BY A STORM COMPLEX OR TWO EMBEDD IN THE N-NWLY FLOW. PRELIM NMBRS... OKC 59 75 56 75 / 30 20 10 10 HBR 59 75 54 75 / 50 30 20 20 SPS 62 76 56 77 / 40 30 20 20 GAG 56 72 49 74 / 60 20 20 20 PNC 56 73 53 74 / 30 20 10 10 DUA 63 76 57 76 / 20 20 10 10 FORECAST ID = 32 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT MAY 24 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL AND SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A CUSHING TO
GUTHRIE TO KINGFISHER AND LEEDEY LINE.
TIMING...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AS AN OUTFLOW
BOUNDARY ADVANCES SOUTH. ADDITIONAL THUNDERSTORMS ARE
EXPECTED LATER THIS EVENING INTO THE OVERNIGHT HOURS AS
STORMS MOVE SOUTHEAST FROM THE HIGH PLAINS OF TEXAS AND
COLORADO.
IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT...WITH DAMAGING STRAIGHT-LINE WINDS
A THREAT WITH ANY THUNDERSTORM LINE SEGMENTS. ALTHOUGH THE TORNADO
THREAT IS RELATIVELY LOW...STORMS THAT DEVELOP THIS AFTERNOON
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WILL HAVE
THE BEST POTENTIAL AS INSTABILITY AND SHEAR SHOULD BE MAXIMIZED
IN THESE AREAS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS DURING
THE PREVIOUSLY MENTIONED TIMES.
DISCUSSION...
AN OUTFLOW BOUNDARY MOVING SOUTH INTO SOUTHERN PARTS OF
OKLAHOMA THIS AFTERNOON WILL PROVIDE THE FOCUS FOR SCATTERED
THUNDERSTORM DEVELOP. MODERATE INSTABILITY AND GOOD DIRECTIONAL
SHEAR AHEAD OF THIS BOUNDARY WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN RISK. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR
WITH THESE STORMS. PARTS OF WESTERN NORTH TEXAS... MAINLY
EAST OF A LINE FROM VERNON TO ARCHER CITY... RECEIVED RAINFALL
AMOUNTS BETWEEN 3 AND 5 INCHES LAST NIGHT. THIS AREA WILL BE
MORE SUSCEPTIBLE TO FLOODING.
OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGH
PLAINS OF TEXAS THIS AFTERNOON AND EVENING. THESE STORMS WILL
LIKELY MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
LATE TONIGHT. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WILL
BE THE MAIN THREATS WITH THESE STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THE NORTHWEST FLOW WEATHER PATTERN WILL BEGIN TO TURN MORE NORTHERLY
WITH TIME AS WE MOVE INTO MIDWEEK. A CONTINUED CHANCE OF
THUNDERSTORMS AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
CONTINUE INTO MIDWEEK...MAINLY OVER WESTERN PART OF OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
6OKZ048-241800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1235 PM CDT SAT MAY 24 2003 SEVERE THUNDERSTORM WATCH 425 HAS BEEN CANCELLED FOR ATOKA COUNTY.
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM 1 E HARROLD TX .88 INCH HAIL
05/23/03 WILBARGER PUBLIC REPORT
1230 AM 11 S VERNON TX .75 INCH HAIL
05/24/03 WILBARGER PUBLIC REPORT
0625 AM BETHANY OK .88 INCH HAIL
05/24/03 OKLAHOMA PUBLIC REPORT
0919 AM CUSHING OK 68 MPH WIND GUST
05/24/03 PAYNE MEASURED BY WX TOWER
RELAYED BY LINCOLN
COUNTY EOC
KT/TYTXZ083-084-242115- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 355 PM CDT SAT MAY 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES. A STRONG TO SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF LAZARE AT 355 PM CDT...MOVING EAST AT 25 MPH. IF THIS STORM CONTINUES TO INCREASE IN INTENSITY...WARNINGS WILL BE REQUIRED FOR PARTS OF FOARD AND HARDEMAN COUNTIES. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN RISK. SIX
OKZ048-052-242315- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 556 PM CDT SAT MAY 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND BRYAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF BOKCHITO AT 556 PM CDT...MOVING SOUTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
The Norman radar (KTLX), 180 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
21 hail, 3 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Hail was observed 2 miles east of the intersection of Highway 9 and Highway 183.
Hail was observed near the intersection of Business Highway 9 and Highway 183.
Hail was observed near the intersection of Business Highway 9 and Highway 183.
Three to four foot deep water was reported across several city streets.
A house was reported damaged by a lightning strike.
Several 4 to 5 inch diameter tree limbs were downed. A wooden shed was also blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362061, 5362062, 5362063, 5362064, 5362065, 5362066, 5362067, 5362068, 5362069, 5362070, 5362122, 5362123, 5362124, 5362125, 5362126, 5362127, 5362128, 5362129, 5362130, 5362131, 5362132, 5362322, 5362323, 5362324, 5362325, 5362326.